Share this article

print logo

People’s Pharmacy: Getting vitamin D level right

Q: My wife and I live in Florida. We spend a lot of time outside and get plenty of sun since we both play golf.

All that sunshine should keep us from needing a vitamin D supplement. But after testing our blood levels, our doctor put both of us on a 50,000 IU vitamin D pill once a week. After two years, we are still taking it, as our levels haven’t risen much. We are now just barely into the normal range.

A: We are as surprised as you are that your sun exposure hasn’t boosted your vitamin D levels. If you wear sunscreen whenever you are outside, your skin may not be making vitamin D.

Scientists are rethinking how much vitamin D is necessary on a daily basis. The current recommendation is for 600 IU of vitamin D daily for men up to 70 years of age. A recent review of the vitamin D data, however, proposed a much higher recommended intake level of 7,000 IU per day (Nutrients, March 10).

...

Q: My husband is now on two types of diabetes medicine. He was never diabetic before, but he was prescribed Lipitor about seven years ago.

He started to have high levels of blood sugar. A Google search suggested the Lipitor might be behind this. I have told him repeatedly that he should go off this drug, but two doctors have said there’s no link. They have kept him on all the drugs. It’s very frustrating.

A: Studies show that people taking statins are at greater risk for developing type 2 diabetes (BMJ online, May 29, 2014).

The most recent research suggests that drugs such as atorvastatin (Lipitor) and simvastatin (Zocor) can boost this risk by as much as 46 percent (Diabetologia, May).

We are sending you our “Guide to Managing Diabetes” so you can learn more about drug-induced diabetes in general and statins in particular.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: PeoplesPharmacy.com.

...

Q: You have occasionally gotten questions about Viagra being expensive. Some men would like a different treatment for erectile dysfunction.

I suggest talking to a urologist about alprostadil or TriMix. I have found alprostadil to be very helpful. I pay $90 for a supply (10 ml) that lasts us half a year, with a frequency of twice a week. At $2.25 per dose, that is way less than Viagra or other ED drugs. It has to be kept in the refrigerator.

One injection produces an erection that lasts for an hour. This is mostly good, but it could be embarrassing if the house caught fire or guests came to visit.

A: Alprostadil is a prostaglandin, PGE-1, that is quite effective for ED. TriMix includes papaverine and phentolamine along with alprostadil. Either of these prescriptions can be purchased from a compounding pharmacy, since brand-name alprostadil (Caverject, Edex) is about as pricey as pills for ED.

These drugs work through smooth muscle relaxation. This allows blood to flow into the penis, creating an erection.

Pills for ED cost roughly $20 to $40 per dose. Depending on the compounding pharmacy, TriMix could cost as little as $3 to $6 a dose, making it much less expensive.

It is important to have the urologist give clear instructions on injection. Although it is not supposed to be painful, it must be done properly to minimize the risk of Peyronie’s disease as a complication. In this condition, the erect penis curves, making relations difficult.

...

Q: I recently learned through testing that I have borderline low testosterone. My doctor suggested medication, but the possible side effects concern me. Are there natural ways to increase testosterone levels?

I am 66 and not overweight. I exercise regularly and take Crestor.

A: Statin-type drugs such as Crestor can lower testosterone levels (BMC Medicine, Feb. 28, 2013). You might ask your doctor whether adding medication to counteract this possible side effect is warranted. A past study suggests that testosterone-replacement therapy increases the risk of heart attacks and strokes (JAMA, Nov. 6, 2013).

Write to the Graedons via their website: PeoplesPharmacy.com.